Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 103, NWS Springfield, MO

May 6, 2012Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 6, 2012, 5:29 PM CDT for Vernon County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2012, 5:29 PM CDT (22:29 UTC)
Expired
May 6, 2012, 6:00 PM CDT
In force
31 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vernon County, MO

The radar

The Springfield radar (KSGF), 97 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1275 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

318 
WUUS53 KSGF 062229
SVRSGF
MOC217-062300-
/O.NEW.KSGF.SV.W.0103.120506T2229Z-120506T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
529 PM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 600 PM CDT

* AT 526 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
  WALKER...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  WALKER AND MONTEVALLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3791 9425 3798 9406 3772 9407 3765 9427
      3781 9434
TIME...MOT...LOC 2229Z 234DEG 11KT 3779 9424

HAIL...1.00IN
WIND...60 MPH

$$

HATCH
1 follow-up statement
908 
WWUS53 KSGF 062255
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CDT SUN MAY 6 2012

MOC217-062306-
/O.EXP.KSGF.SV.W.0103.000000T0000Z-120506T2300Z/
VERNON MO-
555 PM CDT SUN MAY 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VERNON COUNTY
WILL EXPIRE AT 600 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.

LAT...LON 3791 9425 3798 9406 3772 9407 3765 9427
      3781 9434
TIME...MOT...LOC 2256Z 234DEG 11KT 3784 9416

$$

HATCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:29 PM CDT, 3 hours earlier.

Area forecast discussion, May 6, 2:29 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 PM CDT SUN MAY 6 2012

.DISCUSSION...
//MESOSCALE DISCUSSION ISSUED AT 208 PM//

AN OUTFLOW BOUNDARY CONTINUES TO MOVE ACROSS SOUTHWEST
MISSOURI...AND WILL NEED TO BE WATCHED CLOSELY FOR SEVERE
THUNDERSTORM DEVELOPMENT.

AN EXTREMELY UNSTABLE ENVIRONMENT EXISTS ACROSS SOUTHERN AND CENTRAL
MISSOURI. RUC SUGGESTS THAT 4000 J/KG OF MIXED LAYER CAPE IS NOW
PRESENT FOR UPDRAFTS TO WORK WITH.  THE ONE MITIGATING FACTOR IS
SHEAR VALUES...WHICH ARE VERY LOW.  DEEP LAYER SHEAR IS ONLY ABOUT
10 TO 20 KNOTS...WHILE LOW LEVEL HELICITIES ARE UNDER 50 M2S2.

THE PRIMARY RISK WITH STORMS THAT DEVELOP WILL BE DAMAGING DOWNBURST
WINDS IN EXCESS OF 70 MPH...AND LARGE HAIL TO THE SIZE OF GOLF
BALLS. A 0-4KM THETA E DIFFERENTIAL RANGING BETWEEN 35 AND 40
DEGREES...SUGGESTS A HIGH LIKELIHOOD OF DOWNBURSTS.

CURRENTLY...THE LINE SEGMENT MOVING INTO BARRY COUNTY WILL HAVE A
HIGH RISK FOR PRODUCING DAMAGING WIND GUSTS.  WE WILL NEED TO
MONITOR FOR IMPACTS OVER TABLE ROCK LAKE...AS MANY BOATERS ARE ON
THE LAKE THIS AFTERNOON.  THIS STORM IS CATCHING ABOUT 25 KNOTS OF
0-3 KM SHEAR...WITH A NEAR PERPENDICULAR INTERACTION...WHICH COULD
INCREASE THE STRENGTH OF THE LINE SEGMENT FOR THE NEXT HOUR OR SO.

CRAMER

FOR TONIGHT...COLD FRONT WILL BE SLOWER TO MOVE INTO THE
AREA...BUT WILL BE THE SECONDARY FOCUS FOR STRONG TO SEVERE
CONVECTION WITH THIS SYSTEM. IN ADDITION...A WEAK SHORTWAVE WILL
TRACK EAST-NORTHEAST OUT OF OKLAHOMA THIS AFTERNOON INTO WESTERN
MISSOURI THIS EVENING INTO THE OVERNIGHT HOURS. THE SHORTWAVE AND
COLD FRONT WILL INTERACT WITH AN UNSTABLE ENVIRONMENT TO PRODUCE
STRONG TO SEVERE STORMS. SHEAR VALUES LOOK TO BE ON THE WEAK SIDE
HOWEVER WITH THE STRONG INSTABILITY AND LARGE THETA-E DIFFERENCES
WILL SEE A THREAT FOR DOWNBURSTS ALONG WITH LARGE HAIL. SEVERE
RISKS WILL BEGIN TO WEAKEN TOWARDS THE LATE EVENING INTO THE
OVERNIGHT HOURS AS THE INSTABILITY DIMINISHES.

THERE WILL ALSO BE A RISK OF TRAINING STORMS TONIGHT ALONG THE
FRONT AND COULD SEE SOME FLASH FLOODING DEVELOP IF THIS
OCCURS...ESPECIALLY OVER SOUTHEAST KANSAS INTO WEST CENTRAL
MISSOURI WHICH HAD THE HEAVIEST RAINFALL WITH THE PAST SYSTEM.

THUNDERSTORM CHANCES WILL CONTINUE INTO MONDAY AS THE FRONT WILL
SLOWLY TRACKS SOUTHEAST THROUGH THE AREA. THERE WILL REMAIN A RISK
OF SEVERE STORMS OVER SOUTH CENTRAL MISSOURI...ESPECIALLY DURING
THE LATE MORNING AND AFTERNOON HOURS WHERE THE INSTABILITY WILL
INCREASE AHEAD OF THE FRONT.

THE FRONT SHOULD CLEAR THE AREA BY MONDAY NIGHT WITH A STRONG
UPPER LEVEL TROUGH EXPECTED TO SWING SOUTHEAST THROUGH THE AREA
TUESDAY NIGHT AND WEDNESDAY. THIS SHOULD BRING A COOLER AND DRIER
AIR MASS TO THE AREA. NORTHWEST FLOW ALOFT WILL ESTABLISH OVER THE
FORECAST AREA FOR A GOOD PORTION OF THE REMAINDER OF THE WEEK
WHICH SHOULD KEEP THE COOLER TEMPERATURES OVER THE REGION.

THE NEXT SYSTEM TO AFFECT THE AREA WILL ARRIVE FRIDAY NIGHT INTO
THE WEEKEND WHICH WILL BRING THE NEXT CHANCE OF THUNDERSTORMS.

LINDENBERG

&&

.AVIATION...

PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS WILL
NEED TO MONITOR RADAR TRENDS THIS AFTERNOON...THIS EVENING...AND
THROUGH TONIGHT.

A COLD FRONT IS APPROACHING THE REGION...WHICH WILL TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS.  ANY SHOWER OR THUNDERSTORM
THAT DIRECTLY IMPACTS AN AIRFIELD...COULD CAUSE SOME VERY GUSTY
WINDS...HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING.  THE
ENVIRONMENT THIS AFTERNOON AND EVENING WILL BE IDEAL FOR DOWNBURST
WIND GUSTS.

RAIN WILL EXIT THE REGION AFTER MIDNIGHT TONIGHT...GIVING WAY TO
FAIR WEATHER FOR SEVERAL DAYS STARTING TOMORROW MORNING.

AS THE FRONT SHIFTS THROUGH SOUTHERN MISSOURI TONIGHT...SURFACE
WINDS WILL SHIFT TO THE WEST AND NORTHWEST.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 6, 3:32 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT SUN MAY 6 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-072045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
332 PM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  SEVERE THUNDERSTORMS WILL IMPACT EXTREME SOUTHEAST KANSAS AND
  PORTIONS OF THE MISSOURI OZARKS THIS AFTERNOON. LARGE HAIL UP TO
  THE SIZE OF GOLF BALLS...AND THUNDERSTORM WIND GUSTS IN EXCESS
  OF 70 MPH WILL BE THE PRIMARY HAZARDS. LOCALIZED FLASH FLOODING
  CAN ALSO BE EXPECTED.

  THESE STORMS WILL INITIALLY DEVELOP ALONG AN OUTFLOW BOUNDARY
  THIS AFTERNOON AS IT PUSHES EAST ACROSS THE MISSOURI OZARKS AND
  INTERACTS WITH HIGH LEVELS OF INSTABILITY.

  ADDITIONAL THUNDERSTORMS CAN BE EXPECTED THIS EVENING AND
  TONIGHT OVER ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS AS
  THE COLD FRONT MOVES INTO THE REGION FROM THE NORTHWEST.  A FEW
  OF THESE STORMS COULD ALSO BE SEVERE...WITH LARGE HAIL AND
  DAMAGING WIND GUSTS BEING THE PRIMARY RISKS.

  THUNDERSTORMS MAY MOVE ACROSS THE SAME LOCATIONS LATE THIS
  AFTERNOON AND TONIGHT RESULTING IN THE POTENTIAL OF SOME FLASH
  FLOODING.

  THERE WILL BE SOME SCATTERED AREAS WHERE AFTERNOON HEAT INDICES
  REACH THE MID 90S OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS
  THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS WILL CONTINUE INTO THE DAY ON MONDAY...ESPECIALLY
  EAST OF U.S. 65. A FEW STRONG TO SEVERE STORMS WILL ALSO BE
  POSSIBLE AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, May 6, 4:25 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT SUN MAY 6 2012

MOZ089-062200-
DADE MO-
425 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DADE COUNTY UNTIL
500 PM CDT...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF DADEVILLE...OR 7 MILES NORTHEAST
OF GREENFIELD...MOVING EAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF NORTHEASTERN
DADE COUNTY.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE STOCKTON
LAKE. IF YOU ARE ON THE LAKE...GET TO THE SHORE AND TAKE SHELTER
UNTIL THE STORM PASSES.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3758 9384 3758 9371 3757 9362 3745 9362
      3744 9384
TIME...MOT...LOC 2123Z 253DEG 11KT 3751 9376

HATCH
Local storm report, May 6, 4:42 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             4 S NEVADA              37.78N 94.35W
05/06/2012  E1.00 INCH       VERNON             MO   PUBLIC

&&

HATCH
Local storm report, May 6, 4:43 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             NEVADA                  37.84N 94.35W
05/06/2012  E1.75 INCH       VERNON             MO   LAW ENFORCEMENT

&&

HATCH
Local storm report, May 6, 4:48 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     NEVADA                  37.84N 94.35W
05/06/2012  E60 MPH          VERNON             MO   LAW ENFORCEMENT

&&

JCOLUCCI
Special weather statement, May 6, 4:57 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT SUN MAY 6 2012

MOZ078-062230-
CEDAR MO-
457 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CEDAR COUNTY UNTIL 530 PM
CDT...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF UMBER VIEW HEIGHTS...OR 4
MILES SOUTHEAST OF STOCKTON...MOVING NORTH AT 15 MPH. PENNY SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE STOCKTON.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE STOCKTON
LAKE. IF YOU ARE ON THE LAKE...GET TO SHORE AND TAKE SHELTER.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3783 9363 3775 9363 3774 9362 3757 9362
      3757 9366 3758 9385 3783 9379
TIME...MOT...LOC 2157Z 201DEG 13KT 3767 9373

HATCH
Local storm report, May 6, 4:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     NEVADA                  37.84N 94.35W
05/06/2012                   VERNON             MO   LAW ENFORCEMENT

            LARGE ELM TREE AND POWERLINE DOWN.

&&

AFOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:57 PM CDTSevere Thunderstorm WarningSGFBarry63 min
May 6, 2:25 PM CDTSpecial Weather StatementSGFStone35 min
May 6, 3:01 PM CDTSevere Thunderstorm WarningSGFBarry, Stone44 min
May 6, 4:13 PM CDTSpecial Weather StatementSGFVernon32 min
May 6, 4:25 PM CDTSpecial Weather StatementSGFDade35 min
May 6, 4:38 PM CDTSevere Thunderstorm WarningSGFVernon52 min
May 6, 4:57 PM CDTSpecial Weather StatementSGFCedar33 min
May 6, 5:31 PM CDTFlash Flood WarningSGFVernon3 hr
May 6, 6:43 PM CDTSpecial Weather StatementSGFMorgan32 min
May 6, 6:49 PM CDTSevere Thunderstorm WarningSGFMorgan41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.